Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Shreveport, LA

January 9, 2022Angelina County, Sabine County, San Augustine County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 9, 2022, 2:46 AM CST for Angelina County, Sabine County, San Augustine County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 2:46 AM CST (08:46 UTC)
Expired
Jan 9, 2022, 5:45 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 119 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 11:16 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 8, 11:16 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1116 PM CST Sat Jan 8 2022

.AVIATION...
For the 09/06z TAFs, scattered convection continues just north of
a diffuse surface boundary near the Interstate 10 corridor. KLFK
will be the TAF sites most affected during the period. Farther
north, more spotty showers have begun to develop. Current thinking
is that additional showers and thunderstorms should develop across
Southeast Oklahoma and East Texas, which will then gradually move
eastward across the terminals. All TAF sites will likely be
affected at some point. The convection should be ending from west
to east before 09/18z and should exit the area entirely before
sunset.

Flight conditions will be highly variable, but ceilings are
generally expected to fall into the IFR/LIFR range at most
locations. Some patchy fog may also develop, especially where
there was heavy rain previously, or south of a line from KJSO to
Columbia LA. Visibilities should improve after sunrise, and
ceilings should gradually lift after the precip ends. A cold front
will also move southeast across the area after 09/12z. Surface
winds will veer to the north after the frontal passage and
increase in speed to up to 15 kts with gusts near 25 kts. These
winds will help to bring some drier air into the region helping to
raise ceilings back into VFR range at all terminals after 10/00z.

CN

&&

.PREV DISCUSSION... /issued 1017 PM CST Sat Jan 8 2022/

UPDATE...
A very diffuse warm front is located near or just south of the
Interstate 10 corridor and trails eastward from a weak surface low
between Houston and Lufkin. So far, the more robust convection
that precipitated the issuance of Tornado Watch #13 has remained
south of our forecast area. The 00z KSHV sounding indicated more
than enough storm-relative helicity in the 0-3 km and 0-1 km
layers to support rotating thunderstorms and a tornadic threat.
However, the vast majority of the instability has been focused in
Southeast Texas. Only the northeast periphery of the CAPE axis has
been located in Deep East Texas surface-based CAPE values are only
between 500-1000 J/kg. Farther east along the warm front and to
the northeast, instability decreases rapidly, as reflected by how
quickly the convection has weakened across Central Louisiana.

With the convection generally staying south of our area and the
tendency for it to weaken with northeastward extent, our portion
of Tornado Watch #13 was allowed to expire at 04z. However, new
development is already occurring farther west across Central and
Northeast Texas as ascent increased ahead of a strong cold front
diving southeast across the Plains. An isolated severe storm
cannot be ruled out through the remainder of the night.

Some minor edits were made to short-term PoPs and the hourly
temps, dewpoints, and winds to better reflect recent obs. However,
the overall forecast through the rest of the tonight remains
intact.

CN

PREV DISCUSSION... /issued 608 PM CST Sat Jan 8 2022/

UPDATE...
See below for the 09/00z Aviation Discussion.

Scattered convection has continued to develop and intensify from
Southeast Texas northward through the ArkLaTex. The convection
across Southeast Texas has been particularly robust. Low-level
shear has been sufficient for rotating thunderstorms and this
environment extends northward into Deep East Texas immediately
east of a weak surface low. Therefore, Tornado Watch #13 was
issued for portions of Deep East Texas until 04z this evening.

CN

PREV DISCUSSION... /issued 324 PM CST Sat Jan 8 2022/

SHORT TERM.../Tonight through Sunday Night/

Convection has become numerous as expected this afternoon across
the Wrn half of the region, along an expanding H925-700 theta-e
ridge along a 40-50kt SWrly LLJ axis, embedded within a low
amplitude shortwave trough ejecting NE over E TX into SW AR/much
of LA. Much of this convection remains a bit elevated, with small
hail possible from the stronger storms given the low freezing
levels/WBZ heights. However, the afternoon sfc analysis indicates
a warm front over SE TX/SW LA, extending from near a DKR, to just
N of a LFK, to DRI and LFT line. More sfc based convection has
developed S of the front over SE TX, where better MLCapes of
1000-2000+ J/Kg exist. This front and accompanying warm sector should
continue to expand N through the remainder of E TX/N LA/SW AR
this evening, with min temps occurring at the start of the first
period (tonight) across extreme NE TX/SE OK/SW AR, before temps
rise later this evening/overnight with the warm frontal passage.
Did have to lower the NBM temps up N this evening given their lack
of warming up N this afternoon, and bumped temps up a tad over
Deep E TX/N LA as temps will not fall much this evening. The NBM
has lowered pops slightly from earlier runs tonight, with some
variability amongst the ensembles and deterministic progs, but did
maintain categorical pops for much of N LA/SW AR while tapering
pops back slightly over E TX/SE OK as drier mid/upper level air
behind the weak troughing begins to entrain E into these areas
tonight. However, additional large scale ascent will increase
late tonight in advance on a longwave trough noted from the Nrn
Plains through the Rockies and Four Corners Region, which will
translate E into the Plains late. Ample deep lyr shear will
persist overnight, with the expanding warm sector yielding upwards
to 500-1000 J/kg of MLCape within steeping mid-level lapse rates.
Thus, an isolated strong to svr storm can not be ruled out (with
hail, winds, and even an isolated tornado possible), mainly over
E TX/N LA/far Srn AR, which will shift E into the Ern sections of
NCntrl LA by/after daybreak Sunday.

Did maintain categorical pops Sunday morning for the Ern zones,
although a deep wedge of drier air will begin to quickly advect E
across E TX/SW AR/N LA in advance of a cold front that will begin
shifting SE into the region, thus tapering the convection by
midday across N LA. Max temps will occur Sunday morning mainly N
of I-20 ahead of the front, before temps fall with the onset of
cold advection with the cold fropa. Did raise max temps a bit over
the warm sector of N LA, as temps should warm with the departure
of the convection by late morning, with a return of colder
conditions with the fropa Sunday night. Despite the low cigs
associated with the passage of the H850 trough Sunday night, cold
advection will remain strong enough such that temps should fall
back below freezing generally N of I-20, with a gradual clearing
trend (aside from the lingering cirrus along/beneath the upper
trough axis) expected for Monday.

15

LONG TERM.../Monday through Saturday/

Monday's chilly start will not be followed by a rapid return to warm
temperatures , as brisk northerly winds will keep temperatures below
average for the start of the workweek. Highs Monday afternoon will
struggle to climb out of the low to mid 50s areawide, dropping to or
below the freezing mark Tuesday morning. Together with these cooler
conditions, mostly clear skies and dry weather will dominate through
the middle of the week, gradually warming with each day as the upper
level trough departs to our east and a southerly flow regime
rebuilds in its wake. By Wednesday and Thursday, we will be looking
at highs in the upper 50s and low to mid 60s throughout the
ArkLaTex.

As the week continues, an upper level low developing over the SW
CONUS and NW Mexico will eject eastward, bringing a renewed chance
of rainfall to our western zones Thursday afternoon, spreading
across the ArkLaTex overnight into Friday, with wet and warmer
conditions remaining in the forecast areawide as next week draws to
a close and the weekend begins, with rainfall departing at the
earliest during the day Saturday. The most recent model runs have
slowed the progression of this system down considerably, on the
order of a day or so. Will continue to monitor closely to ascertain
a better consensus in subsequent updates. Another upper level low
looks to be setting up right on the heels of this first rainmaker,
so any drier conditions may prove to be short-lived.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  71  35  53 /  70  30   0   0
MLU  62  74  35  51 /  80  90  10   0
DEQ  47  60  26  54 /  50  20   0   0
TXK  54  64  30  52 /  70  30   0   0
ELD  59  67  29  50 /  90  60   0   0
TYR  56  63  34  54 /  40  10   0   0
GGG  60  66  35  54 /  50  20   0   0
LFK  64  74  39  57 /  60  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/20
Hazardous weather outlook, Jan 8, 10:25 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1025 PM CST Sat Jan 8 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1025 PM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Thunderstorms will continue tonight across the area tonight,
especially across Louisiana and Deep East Texas south of a line
from Jacksonville Texas to Columbia Louisiana. A few storms south
of this line could also be severe. Isolated tornadoes, damaging
winds, and small hail will be possible. In addition, locally heavy
rainfall could lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be ongoing early Sunday, and a few storms could
be severe, mainly across Central and Northeast Louisiana.
Damaging winds and isolated tornadoes will be the primary threats.
The severe weather threat should end by early Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed tonight and into
Sunday.

09

In the hours before

Special weather statement, Jan 8, 11:42 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1142 PM CST Sat Jan 8 2022

TXZ165>167-090630-
Sabine TX-Angelina TX-San Augustine TX-
1142 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern
Angelina, southern San Augustine and southwestern Sabine Counties
through 1230 AM CST...

At 1141 PM CST, Doppler radar was tracking a strong thunderstorm near
Ebenezer, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pineland, Zavalla, McElroy, Dolan and Yellowpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3112 9446 3135 9414 3132 9376 3117 9376
      3114 9404 3111 9406 3104 9444
TIME...MOT...LOC 0541Z 216DEG 31KT 3110 9420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 12:26 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1226 AM CST Sun Jan 9 2022

TXZ165>167-090730-
Sabine TX-Angelina TX-San Augustine TX-
1226 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southeastern
Angelina, southern San Augustine and Sabine Counties through 130 AM
CST...

At 1225 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 13 miles north of Ebenezer, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Hemphill, Pineland, Rosevine, Zavalla, Bronson, McElroy,
Fairmount, Yellowpine and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3115 9446 3153 9385 3118 9364 3116 9391
      3114 9404 3111 9406 3104 9445
TIME...MOT...LOC 0625Z 238DEG 21KT 3123 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 1:23 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
123 AM CST Sun Jan 9 2022

LAZ017-TXZ153-166-167-090815-
Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
123 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northwestern Sabine
Parish, southeastern Shelby, east central San Augustine and
northwestern Sabine Counties through 215 AM CST...

At 123 AM CST, Doppler radar was tracking a strong thunderstorm over
Rosevine, or 28 miles southeast of Center, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Rosevine, Patroon, Huxley, Noble, Sexton, Toledo Bend
Reservoir North and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3134 9393 3139 9405 3178 9396 3168 9366
TIME...MOT...LOC 0723Z 202DEG 29KT 3143 9396

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:33 PM CSTSpecial Weather StatementSHVSan Augustine27 min
Jan 8, 11:42 PM CSTSpecial Weather StatementSHVSan Augustine48 min
Jan 9, 12:26 AM CSTSpecial Weather StatementSHVSabine64 min
Jan 9, 1:23 AM CSTSpecial Weather StatementSHVSabine52 min
Jan 9, 3:02 AM CSTSpecial Weather StatementSHVSabine58 min
Jan 9, 3:34 AM CSTTornado WarningSHVSabine, San Augustine26 min
Jan 9, 3:57 AM CSTTornado WarningSHVSabine48 min
Jan 9, 4:27 AM CSTTornado WarningSHVSabine48 min
Jan 9, 3:01 AM CSTSpecial Weather StatementSHVDe Soto44 min
Jan 9, 5:11 AM CSTTornado Warning Tornado observedSHVNatchitoches, Sabine49 min
Jan 9, 5:52 AM CSTSevere Thunderstorm WarningSHVGrant, Natchitoches38 min
Jan 9, 6:41 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn49 min
Jan 9, 7:16 AM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle29 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.